Alert archive / North Dakota / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Bismarck, ND

September 19, 200913 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 19, 2009, 3:31 AM MDT for 13 counties in North Dakota. It took effect at Sep 19, 2009, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2009, 3:31 AM MDT (09:31 UTC)
In effect from
Sep 19, 2009, 11:00 AM MDT
Expired
Sep 19, 2009, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3222 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 190931
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
431 AM CDT SAT SEP 19 2009

...FIRE WEATHER WATCH FOR WESTERN AND FAR SOUTH CENTRAL NORTH
DAKOTA SATURDAY...

.A SURFACE TROUGH OF LOW PRESSURE ACROSS CENTRAL MONTANA AND AN
UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL ALLOW FOR A
WINDY...WARM AND DRY DAY TODAY. SOUTHEASTERLY WINDS OF 15 TO 25
MPH...HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S...AND
DAYTIME MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT ARE
FORECAST. THE RANGELAND FIRE DANGER INDEX IN THESE AREAS WILL BE
IN THE VERY HIGH CATEGORY. DANGEROUS FIRE WEATHER CONDITIONS WILL
OCCUR ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA LATE THIS
MORNING THROUGH THE AFTERNOON.

NDZ001-009-017-018-031>033-040>045-191745-
/O.UPG.KBIS.FW.A.0003.090919T1500Z-090920T0000Z/
/O.NEW.KBIS.FW.W.0003.090919T1700Z-090920T0100Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
431 AM CDT SAT SEP 19 2009 /331 AM MDT SAT SEP 19 2009/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN NORTH DAKOTA...1...9...17...18...31...32...33...40
...41...42...43...44...45

FORECAST SOUTHEAST WINDS OF 15 TO 25 MPH...HIGH TEMPERATURES IN
THE UPPER 80S TO LOWER 90S...MINIMUM RELATIVE HUMIDITY VALUES NEAR
15 PERCENT AND DRY VEGETATION WILL YIELD DANGEROUS FIRE WEATHER
CONDITIONS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
3 follow-up statements
000 
WWUS83 KBIS 191852
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
152 PM CDT SAT SEP 19 2009

...FIRE WEATHER WATCH FOR WESTERN AND FAR SOUTH CENTRAL NORTH
DAKOTA SATURDAY...

.A SURFACE TROUGH OF LOW PRESSURE ACROSS CENTRAL MONTANA AND AN
UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL ALLOW FOR A
WINDY...WARM AND DRY DAY TODAY. SOUTHEASTERLY WINDS OF 15 TO
25 MPH...HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S...AND
DAYTIME MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT ARE
FORECAST. THE RANGELAND FIRE DANGER INDEX IN THESE AREAS WILL BE
IN THE VERY HIGH CATEGORY. DANGEROUS FIRE WEATHER CONDITIONS WILL
OCCUR ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA LATE THIS
MORNING THROUGH THE AFTERNOON.

NDZ001-009-017-018-031>033-040>045-200100-
/O.CON.KBIS.FW.W.0003.000000T0000Z-090920T0100Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
152 PM CDT SAT SEP 19 2009 /1252 PM MDT SAT SEP 19 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN NORTH DAKOTA...1...9...17...18...31...32...33...40
...41...42...43...44...45

FORECAST SOUTHEAST WINDS OF 15 TO 25 MPH...HIGH TEMPERATURES IN
THE UPPER 80S TO LOWER 90S...MINIMUM RELATIVE HUMIDITY VALUES
NEAR 15 PERCENT AND DRY VEGETATION WILL YIELD DANGEROUS FIRE
WEATHER CONDITIONS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
000 
WWUS83 KBIS 192208
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT SAT SEP 19 2009

...RED FLAG WARNING FOR WESTERN AND FAR SOUTH CENTRAL NORTH
DAKOTA SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING...

.A SURFACE TROUGH OF LOW PRESSURE ACROSS CENTRAL MONTANA AND AN
UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL ALLOW FOR A
WINDY...WARM AND DRY DAY TODAY. SOUTHEASTERLY WINDS OF 15 TO
25 MPH...HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S...AND
DAYTIME MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT ARE
FORECAST. THE RANGELAND FIRE DANGER INDEX IN THESE AREAS WILL BE
IN THE VERY HIGH CATEGORY. DANGEROUS FIRE WEATHER CONDITIONS WILL
OCCUR ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON THROUGH THE EATRLY EVENING.

NDZ001-009-017-018-031>033-040>045-200100-
/O.CON.KBIS.FW.W.0003.000000T0000Z-090920T0100Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
508 PM CDT SAT SEP 19 2009 /408 PM MDT SAT SEP 19 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN NORTH DAKOTA...1...9...17...18...31...32...33...40
...41...42...43...44...45

FORECAST SOUTHEAST WINDS OF 15 TO 25 MPH...HIGH TEMPERATURES IN
THE UPPER 80S TO LOWER 90S...MINIMUM RELATIVE HUMIDITY VALUES
NEAR 15 PERCENT AND DRY VEGETATION WILL YIELD DANGEROUS FIRE
WEATHER CONDITIONS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

WAA
000 
WWUS83 KBIS 200100
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT SAT SEP 19 2009

...RED FLAG WARNING ALLOWED TO EXPIRE...

.WINDS HAVE DECREASED...TEMPERATURES FALLEN AND HUMIDITIES
INCREASED OVER WESTERN NORTH DAKOTA THIS EVENING. THE RED FLAG
WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. 

NDZ001-009-017-018-031>033-040>045-200200-
/O.EXP.KBIS.FW.W.0003.000000T0000Z-090920T0100Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
800 PM CDT SAT SEP 19 2009 /700 PM MDT SAT SEP 19 2009/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN NORTH DAKOTA...1...9...17...18...31...32...33...40
...41...42...43...44...45

WINDS HAVE FALLEN TO THE 5 TO 15 MPH RANGE. WITH TEMPERATURES IN
THE LOW TO MID 80S AND RELATIVE HUMIDITIES IN THE 20 TO 30 PERCENT
RANGE...RED FLAG WARNING CONDITIONS ARE NO LONGER BEING MET OVER
WESTERN NORTH DAKOTA. THE RED FLAG WARNING WHICH WAS IN EFFECT HAS
BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 19, 2:30 AM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 19, 2:30 AM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT SAT SEP 19 2009

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
TODAY WILL BE THE LAST OF THE VERY WARM DAYS AS A STRONG UPPER
LEVEL TROUGH BEGINS TO PUSH THROUGH THE RIDGE THAT HAS COVERED THE
AREA OVER THE PAST SEVERAL DAY. WILLISTON COULD BREAK THEIR RECORD
TEMPERATURE FOR THE DAY...AND OVERALL TEMPERATURES WILL RANGE FROM
15 TO 30 DEGREES ABOVE NORMAL. AS THE UPPER LEVEL TROUGH MOVES
EAST A SURFACE TROUGH WILL DEVELOP IN CENTRAL MONTANA THEN MOVE
SLOWLY ACROSS THE PLAINS SUNDAY AND MONDAY. BOTH THE NAM AND GFS
KEEP THE CAPE LOW AHEAD OF THE TROUGH BUT SHOW POTENTIAL FOR
PRECIPITATION ON THE BACK SIDE OF THE SURFACE TROUGH NEARER THE
UPPER LEVEL TROUGH. THIS IS IN LINE WITH PREVIOUS MODEL RUNS AND
IS CONSISTENT WITH THE PREVIOUS FORECAST...SO HAVE MADE ONLY MINOR
CHANGES TO THE ONGOING FORECAST. THE CHANCE OF PRECIP SHOULD END
SLOWLY...STARTING IN THE WEST MONDAY AFTERNOON AS THE UPPER LEVEL
TROUGH PASSES THROUGH THE AREA. A COOLING TREND WILL BEGIN ON SUNDAY
AND HIGHS ON MONDAY SHOULD BE A LITTLE BELOW NORMAL IN THE LOW TO
MID 60S ON MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY
MAJOR FORECAST CONCERN FOR THE LONG TERM IS THE PLACEMENT AND
STRENGTH OF THE UPPER CLOSED LOW OVER THE CENTRAL CONUS. WHILE BOTH
THE ECMWF AND GFS PLACE THE CLOSED LOW SOUTH OF THE FORECAST AREA AT
THE BEGINNING OF THE TERM...BY WEDNESDAY THE GFS MOVES THE LOW MORE
TO THE WEST OVER NEW MEXICO...AND THE ECMWF KEEPS THE LOW CENTERED
OVER OKLAHOMA. HOWEVER...BOTH MODELS PLACE A RIDGE OVER THE IDAHO
AREA...THEREBY SETTING UP A REX-TYPE BLOCK JUST WEST OF THE HIGH
PLAINS. THIS WILL PLACE THE FORECAST AREA BENEATH NORTHWEST FLOW
ALOFT. EXCEPT FOR A SLIGHT CHANCE OF SHOWERS IN THE FAR SOUTHEAST ON
TUESDAY...WILL KEEP THE FORECAST SUNNY AND SEASONABLE FOR THE
ENTIRETY OF THE LONG TERM...AS THE BLOCKING RIDGE LOOKS TO KEEP
NORTH DAKOTA UNDER HIGH PRESSURE INTO NEXT WEEKEND. WILL KEEP AN EYE
ON POSSIBLE SHORTWAVES RIDING OVER THE BLOCK...AS IS NORMAL IN THIS
TYPE OF SITUATION...BUT WILL WAIT UNTIL THERE IS MORE CONFIDENCE IN
ANY FEATURES AS THEY APPROACH THE SHORT TERM.

&&

.AVIATION...
A SOUTHERLY FLOW WILL CONTINUE OVER TAF SITES THROUGH 12Z SUN. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD WITH ONLY A LITTLE HIGH LEVEL
CLOUDINESS. ONLY POSSIBLY FLY IN THE OINTMENT WOULD BE SOME PATCHY
MORNING FOG...POSSIBLY REDUCING VISIBILITIES AT JMS 12-14Z THIS
MORNING.

&&

.FIRE WEATHER...WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR LATE MORNING TO EARLY EVENING. TEMPERATURES WILL BE
WELL ABOVE NORMAL AGAIN TODAY WITH AFTERNOON RELATIVE HUMIDITIES
RANGING FROM 15 PERCENT TO 25 PERCENT. UNLIKE YESTERDAY...THE
WINDS SHOULD BE A FACTOR TODAY...WITH BRISK SOUTHEAST WINDS
DEVELOPING AS THE SURFACE GRADIENT INCREASES AS THE NEXT SURFACE
TROUGH MOVES INTO CENTRAL MONTANA. IN ADDITION AFTERNOON HEATING
WILL CAUSE AN ADIABATIC LAPSE RATE TO 850 MB ALLOWING STRONGER
WINDS ALOFT TO MIX DOWN...ESPECIALLY IN SOUTH CENTRAL ND. THE
RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME
CATEGORY ACROSS THE WARNED AREA THIS AFTERNOON. RED FLAG WARNING
CONDITIONS ARE EXPECTED ACROSS WESTERN NORTH DAKOTA AND IN SIOUX
AND GRANT COUNTIES OF SOUTH CENTRAL NORTH DAKOTA LATE THIS MORNING
THROUGH THE AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7
PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040>045.

&&

TSW/TWH
Hazardous weather outlook, Sep 18, 3:57 AM MDT, 23 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
457 AM CDT FRI SEP 18 2009

NDZ001-009-017-018-031>033-040>045-191000-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
457 AM CDT FRI SEP 18 2009 /357 AM MDT FRI SEP 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR LATE SATURDAY MORNING
THROUGH SATURDAY AFTERNOON DUE TO WARM TEMPERATURES...LOW RELATIVE
HUMIDITIES...STRONG SOUTHEAST WINDS...AND A RANGELAND FIRE DANGER
INDEX IN THE VERY HIGH CATEGORY. THE WEATHER COMBINED WITH DRY
RANGELAND CONDITIONS MAY CAUSE RED FLAG WARNING CONDITIONS...
PROMPTING THE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-191000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
457 AM CDT FRI SEP 18 2009 /357 AM MDT FRI SEP 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in North Dakota, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.